Palpitations with Atrovent/Spiriva vs Ventolin

So - not looking for medical advice, more personal experience.

My cons had me taking Atrovent for preference over Ventolin; he was considering Spiriva if I am still not controlled after this pred course of 4 weeks.

Then when I was admitted a few weeks ago the resp reg decided to start Spiriva anyway (and is emailing my cons). My cons said it was fine to use BOTH Spiriva and Atrovent, that it's like having Ventolin and a LABA, but the hospital I was in said not to use both because of cardiac side effects (the asthma nurse there, who was incredibly abrupt and seems to get his bedside manner from watching TV police interrogations, implied that with the amount of Atrovent I was using I had managed to knacker my heart - hmm not sure I believe that!) The Spiriva does seem to be working though am having some issues with the Handihaler device at times -today it seemed not to work as I didn't get the right sound, and lungs have been acting up.

I'm seeing cons next week so will check then re what he wants me to do. However before I do, I'm curious about other people's experiences: I keep hearing about how Atrovent and its relatives are worse than Ventolin for heart side effects but I notice much more when I'm taking lots of Ventolin that I get horrendous palpitations and also my HR goes a bit mad, even when not taking that much during the day! It could be that plus Spiriva but I noticed this before in June when I wasn't on it but taking a lot of Ventolin. It really calmed down at times when I was just or mainly using Atrovent as a reliever.

I'm not really worried that it could be something serious as I have had these symptoms before and my heart checked a few times before (everything got repeated in fact, and they did echoes, ambulatory ECG, exercise ECG etc). But it is pretty annoying esp if I'm trying to get to sleep, so it would be nice to minimise those effects. I don't know whether to mention it to cons in case he thinks I'm looking for things to be wrong with me or picking holes in the medication plan as I'm keen to work with him and am aware I keep adding things (I've now managed to reach a point where we have dropped the anxiety stuff and he is calling me a difficult asthmatic - hmm progress lol as we are on same page but also a bit ughh)

I mentioned the heart thing to a previous cons with the angle of 'I'm not worried but this is annoying, is there anything I can do?' and he was very dismissive, just told me I was on too much medication anyway which I didn't need so cutting down on Symbicort and Ventolin was the solution - which I tried, and which did not in fact help and made me worse - now I know why!

Just interested to hear others' experiences really.

2 Replies

  • Hello,

    the hospital is correct, you should not be taking both atrovent and Spiriva.

    I can't use atrovent but I did try Spiriva for 2-3 months - I had tachycardia problems, GP dismissed it initially but I ended up in hospital with an exacerbation and severe tachycardia of over 140, triggered by being at the gym.

    I now don't take Spiriva, didn't do me any good anyway. I used the Respimat version


  • Thanks Kate! I did think I shouldn't be but was confused by cons...

    Good to know there is another option, I might ask about that one as I do think the drug itself is working for me, if not quite doing as much as I'd hoped.

You may also like...